Antiphospholipid syndrome associated with combined immune checkpoint inhibitor therapy

    loading  Checking for direct PDF access through Ovid

Excerpt

A 62-year-old man with metastatic melanoma receiving combination ipilimumab–nivolumab therapy (completed four cycles, last 3 weeks ago) and subsequent immunotherapy-induced transaminitis and hypothyroidism presented with 2 weeks of pain and bluish discoloration of bilateral hands and feet. He reported that his hands and feet were colder and more blue than usual, and symptoms improved only slightly with warmth. He reported no previous episodes and had no known autoimmune or rheumatological conditions. Concomitant with the onset of his symptoms, he also reported disappearance of previous multiple palpable metastatic cutaneous masses. Medications included prednisone and levothyroxine for presumed immunotherapy-induced complications as above. He denied smoking, alcohol use, or illicit drug use and reported no sick contacts. Vital signs were notable for a temperature of 36.8°C, heart rate 58/min, blood pressure 116/75 mmHg, and respiratory rate 18/min. Skin examination showed nonblanching, tender, and retiform violaceous patches on the palmar and plantar surfaces of the hand and feet, with blackening of the tips of the fingers and toes (Fig. 1). No oral lesions or nail changes were present. Bilateral pulses in the upper and lower extremities were palpable (2+). Sensory and motor examination of the extremities was normal.
Laboratory studies are detailed in Table 1. A complete blood count, electrolytes and renal function, coagulation parameters including fibrinogen, and hemolysis labs were within normal range. Transaminases were elevated to approximately three times the upper limit of normal, similar to previous levels. A peripheral smear did not show any abnormal cells. Given the concern for an embolic process, a transthoracic echocardiogram was obtained, which showed normal ventricular function without valvular abnormalities, clots, or vegetation. Doppler ultrasound of the upper extremities showed normal bilateral brachial and wrist pressures, but plethysmography showed decreased amplitude of pulse volume recordings within the digital arteries, suggesting small vessel disease in the hands. Given the absence of evidence of proximal flow limitation, there was concern for a thrombotic or a vasculitic process in the distal hands and feet. The patient had never received heparin or warfarin; protein C and S levels, and antithrombin activity were within normal range. An autoimmune antibody panel and complement levels were largely unrevealing. Testing for antiphospholipid antibodies (APL) showed elevated levels of immunoglobulin M anti-β-2 glycoprotein 1 (anti-β-2 GP1). Punch biopsies of the finger and dorsal foot were performed; histopathology of both showed several arterioles in the dermis occluded by luminal fibrin thrombi, with no signs of vascular wall inflammation or injury (Fig. 2). A provisional diagnosis of antiphospholipid syndrome (APLS) was made and therapy with intravenous unfractionated heparin therapy (later transitioned to subcutaneous enoxaparin) and oral morphine for pain control and vasodilatory effects was initiated. Repeat testing of antibodies 12 weeks later showed sustained positivity for immunoglobulin M anti-β-2 GP1, confirming the diagnosis of APLS.
There was an improvement in pain and discoloration over the next few weeks with increased functionality. At the last follow-up 5 months after presentation, he remains on anticoagulation. Pretreatment imaging with PET/CT had shown extensive fluorine-18 fluorodeoxyglucose (18F-FDG) avid metastatic disease in multiple nodal and subcutaneous sites. Repeat PET/computed tomography after treatment, performed as his APLS and digital necrosis was resolving, showed resolution of all previous 18F-FDG avid disease, but noted the development of an isolated 18F-FDG avid mass in the bladder. Cystoscopy showed this to be a pedunculated mass that was completely resected with negative margins, showing metastatic melanoma on histologic examination. He is now in remission clinically and none of the previously palpable cutaneous melanoma masses have returned, even though he has not received any further checkpoint inhibitor therapy.

Related Topics

    loading  Loading Related Articles